Oregon, 2003

Heavy Snow in Oregon, December 28 to 29, 2003

December 28 to 29, 2003 · NWS PDT · 10 events in 10 counties and zones

A winter storm brought heavy snow to all of central and eastern Oregon, resulting in numerous minor motor vehicle accidents. Two flights were cancelled out of Redmond due to the heavy snow.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A winter storm brought heavy snow to all of central and eastern Oregon, resulting in numerous minor motor vehicle accidents. Two flights were cancelled out of Redmond due to the heavy snow. Pendleton saw the most snow from this storm since a storm which dumped 16 inches in 1994. Snow amounts from the storm included:Eastern Columbia River Gorge: The Dalles 5-7 inchesNorth Central Oregon: Camp Sherman 15.5 inches, Maupin 15 inches, Kent 13 inches, Warm Springs 12.5 inchesCentral Oregon: La Pine 16 inches, Sisters 15 inches, Bend 14 inches, Prineville 8 inchesLower Columbia Basin: Lexington 9 inches, Ione 8 inchesFoothills of the Blue Mountains: Condon 15 inches with 3-4 foot snow drifts, Pilot Rock 10 inches, Pendleton Airport 9.5 inchesBlue Mountains: Meacham 18 inches, Ukiah 15 inchesJohn Day Basin: Monument 10 inches, John Day 8 inchesOchoco-John Day Highlands: Seneca 12 inches, Post 8 inchesGrande Ronde Valley: Elgin 9 inchesWallowa County: Wallowa 11 inches, Joseph 8 inches

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 28, 2:25 PM PST, 1 hour 35 minutes earlier.

Area forecast discussion, Dec 28, 2:25 PM PST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
225 PM PST SUN DEC 28 2003

.SHORT TERM...TWO WEATHER SYSTEMS ARE INTERACTING WITH ONE
ANOTHER...BRINGING MORE SNOW TO THE PACIFIC NORTHWEST TONIGHT AND
TOMORROW.  THE FIRST SYSTEM IS THE UPPER LEVEL LOW MOVING ALONG THE
CANADIAN BORDER THIS AFTERNOON...WITH A BAND OF PRECIPITATION STILL
HANGING OVER NORTHERN OREGON AS SEEN ON RADAR IMAGERY.  THE SECOND
IS LOCATED JUST EAST OF 140 WEST...AND HAS A VERY STRONG MOISTURE
PLUME THAT IS MOVING NORTH ACROSS OREGON.

AS THE FIRST SYSTEM MOVES EAST TONIGHT...THE PRECIPITATION BAND WILL
CONTINUE TO HANG OVER NORTHERN OREGON...WITH MORE SNOW EXPECTED.  AS
A RESULT...A SNOW ADVISORY HAS BEEN ISSUED FOR THE OREGON
FOOTHILLS OF THE BLUES MOUNTAINS...THE OREGON PORTION OF THE BLUE
MOUNTAINS...THE GRANDE RONDE VALLEY...AND WALLOWA COUNTY.  SNOW FALL
WILL MAINLY BE SOUTH OF PENDLETON...WITH HIGHEST SNOW ACCUMULATIONS
SOUTH OF HEPPNER IN THE FOOTHILLS.  MEANWHILE...FOG HAS FORMED NORTH
AND WEST OF THE TRICITIES...AND WILL BECOME DENSE TONIGHT.
THEREFORE...A DENSE FOG ADVISORY HAS BEEN ISSUED FOR THE BASIN NORTH
AND WEST OF PASCO...AND FOR THE YAKIMA AND KITTITAS VALLEYS.

MEANWHILE...THE SECONDARY SYSTEM MOVES INLAND TONIGHT...WITH THE
SURFACE LOW PRESSURE TRACKING OVER SOUTH CENTRAL OREGON LATE TONIGHT
INTO TOMORROW.  THIS SYSTEM HAS VERY GOOD UPPER LEVEL JET
SUPPORT...AND WITH THE COMBINATION OF A STRONG MOISTURE PLUME AND
UPSLOPE FLOW INTO CENTRAL OREGON...THE FIRST MAJOR SNOW WILL FALL
THIS SEASON.  THEREFORE...A HEAVY SNOW WARNING HAS BEEN ISSUED FOR
WASCO...JEFFERSON...DESCHUTES...WHEELER...CROOK...AND GRANT
COUNTIES.

THIS SYSTEM WILL CONTINUE TO MOVE EAST MONDAY NIGHT...WITH SHOWERS
GRADUALLY TAPERING OFF AS VERY COLD AND DRY AIR FILTERS INTO THE
REGION.  THIS COLD AND DRIER AIR IN COMBINATION WITH SNOW ON THE
GROUND...WILL HELP TEMPERATURE PLUMMET MONDAY NIGHT INTO THE TEENS
AND POSSIBLE SINGLE DIGITS IN THE MOUNTAINS. ALTHOUGH TUESDAY WILL
BE DRY WITH PARTLY CLOUDY SKIES...TEMPERATURES WILL HAVE A HARD TIME
REBOUNDING...AND REMAIN MOSTLY BELOW FREEZING ACROSS THE AREA.
PALMER

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...A LOW PRESSURE TROUGH
WILL REMAIN OVER THE PACIFIC NW THROUGH THE EXTENDED PERIOD.  THIS
WILL RESULT IN UNSETTLED WEATHER CONDITIONS WITH ISOLATED/SCATTERED
SHOWERS EXPECTED EACH DAY. OVERALL...SNOW LEVELS WILL REMAIN LOW
WITH PRECIPITATION MAINLY IN THE FORM OF SNOW.  THE ONLY EXCEPTION
WILL BE ON NEW YEARS DAY WHEN THERE WILL BE WEAK WARM AIR ADVECTION
WITH SNOW LEVELS INCREASING TO AROUND 3000 FEET.  SMITH

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 25 32 16 29 / 50 40 05 00
WALLA WALLA         27 32 18 30 / 20 20 05 00
TRI-CITIES          27 34 19 31 / 20 20 05 00
YAKIMA              20 28 12 27 / 20 20 05 00
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HEAVY SNOW WARNING FOR TONIGHT AND TOMORROW FOR OR ZONES
      42...43...47 AND 48.
     SNOW ADVISORY FOR TONIGHT AND TOMORROW FOR OR ZONES
      45...46...49 AND 50.
WA...DENSE FOG ADVISORY FOR TONIGHT FOR WA ZONES 26...27 AND 28.
&&

82
Hazardous weather outlook, Dec 28, 2:50 PM PST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
250 PM PST SUN DEC 28 2003

ORZ041>050-WAZ024>030-291255-

.DAY ONE...TONIGHT AND MONDAY

A MOIST AND STRONG PACIFIC STORM SYSTEM WILL MOVE ACROSS OREGON AND
SOUTHERN WASHINGTON TONIGHT AND MONDAY. THIS SYSTEM WILL BRING
MODERATE TO HEAVY SNOW OVER THE EASTERN OREGON MOUNTAINS...CENTRAL
AND NORTH CENTRAL OREGON...THE JOHN DAY AND GRANDE RONDE
VALLEYS...AND WALLOWA COUNTY. A HEAVY SNOW WARNING IS IN EFFECT
TONIGHT THROUGH MONDAY AFTERNOON FOR CENTRAL AND NORTH CENTRAL
OREGON AND THE JOHN DAY/OCHOCO HIGHLANDS.  A SNOW ADVISORY IS IN
EFFECT FOR THE OREGON BLUE MOUNTAINS...THE BLUE MOUNTAIN FOOTHILLS
SOUTH OF PENDLETON...THE GRANDE RONDE VALLEY...THE JOHN DAY
BASIN...AND WALLOWA COUNTY. PLEASE REFER TO THE LATEST PDXWSWPDT
WWUS46 KPDT FOR DETAILS.  ONLY LIGHT SNOW IS EXPECTED IN SOUTH
CENTRAL AND SOUTHEAST WASHINGTON. DENSE FOG WILL DEVELOP IN THE
KITTITAS AND YAKIMA VALLEYS AND THE LOWER COLUMBIA BASIN OF
WASHINGTON...NORTH AND WEST OF THE TRI-CITIES. PLEASE REFER TO THE
LATEST DENSE FOG ADVISORY OR PDXNPWPDT WWUS76 KPDT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 28, 10:33 AM PST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1033 AM PST SUN DEC 28 2003

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             TOLLGATE                45.77N 118.08W
12/28/2003  2.00 INCH        UMATILLA           OR   TRAINED SPOTTER

            SNOW TOTAL SINCE SATURDAY AFTERNOON. ELEVATION 5100 FEET.

1000 AM     SNOW             19 E WALLA WALLA EAST   46.03N 117.91W
12/28/2003  5.00 INCH        WALLA WALLA        WA   PUBLIC

            SNOW TOTAL SINCE SATURDAY EVENING AT SKI BLUEWOOD.
            ELEVATION 6250 FEET.

0900 AM     HEAVY SNOW       3 WSW ROSLYN            47.23N 121.17W
12/28/2003  10.00 INCH       KITTITAS           WA   CO-OP OBSERVER

            24 HOUR SNOW TOTAL. ELEVATION 2165 FEET.

0850 AM     HEAVY SNOW       SUNRIVER                43.87N 121.43W
12/28/2003  9.50 INCH        DESCHUTES          OR   TRAINED SPOTTER

            SNOW TOTAL SINCE 200 PM SATURDAY. ELEVATION 4230 FEET.

0850 AM     SNOW             2 SW BEND               44.05N 121.34W
12/28/2003  5.00 INCH        DESCHUTES          OR   TRAINED SPOTTER

            SNOW TOTAL SINCE 800 AM SATURDAY. ELEVATION 3840 FEET.

0830 AM     SNOW             COVE                    45.30N 117.81W
12/28/2003  5.00 INCH        UNION              OR   TRAINED SPOTTER

            SNOW TOTAL SINCE SATURDAY AFTERNOON. ELEVATION 2900 FEET.

0828 AM     HEAVY SNOW       1 N CAMP POLK           44.46N 121.64W
12/28/2003  10.00 INCH       JEFFERSON          OR   TRAINED SPOTTER

            SNOW TOTAL SINCE 430 PM SATURDAY IN CAMP SHERMAN.
            ELEVATION 2980 FEET.

0800 AM     SNOW             BEND                    44.07N 121.31W
12/28/2003  3.00 INCH        DESCHUTES          OR   CO-OP OBSERVER

            24 HOUR SNOW TOTAL. ELEVATION 3700 FEET.

0800 AM     HEAVY SNOW       MITCHELL                44.57N 120.15W
12/28/2003  4.00 INCH        WHEELER            OR   CO-OP OBSERVER

            24 HOUR SNOW TOTAL. ELEVATION 2870 FEET.

0800 AM     SNOW             ELGIN                   45.56N 117.92W
12/28/2003  4.00 INCH        UNION              OR   CO-OP OBSERVER

            24 HOUR SNOW TOTAL. ELEVATION 2700 FEET.

0800 AM     SNOW             SUNRIVER                43.87N 121.43W
12/28/2003  5.60 INCH        DESCHUTES          OR   CO-OP OBSERVER

            24 HOUR SNOW TOTAL. ELEVATION 4160 FEET.

0800 AM     SNOW             UNION                   45.21N 117.87W
12/28/2003  3.00 INCH        UNION              OR   CO-OP OBSERVER

            24 HOUR SNOW TOTAL. ELEVATION 2780 FEET.

0800 AM     SNOW             JOSEPH                  45.35N 117.23W
12/28/2003  2.00 INCH        WALLOWA            OR   CO-OP OBSERVER

            24 HOUR SNOW TOTAL. ELEVATION 4200 FEET.

0800 AM     SNOW             MEACHAM                 45.50N 118.42W
12/28/2003  4.00 INCH        UMATILLA           OR   CO-OP OBSERVER

            24 HOUR SNOW TOTAL. ELEVATION 3820 FEET.

0800 AM     SNOW             CONDON                  45.24N 120.18W
12/28/2003  3.00 INCH        GILLIAM            OR   CO-OP OBSERVER

            24 HOUR SNOW TOTAL. ELEVATION 2850 FEET.

0618 AM     SNOW             SISTERS                 44.29N 121.55W
12/28/2003  4.00 INCH        DESCHUTES          OR   DEPT OF HIGHWAYS

            SNOW TOTAL SINCE SATURDAY AFTERNOON. ELEVATION 3100 FEET.

0333 AM     HEAVY SNOW       HEPPNER                 45.35N 119.55W
12/28/2003  5.00 INCH        MORROW             OR   DEPT OF HIGHWAYS

            SNOW TOTAL SINCE SATURDAY AFTERNOON. ELEVATION 1950 FEET.

1040 PM     HEAVY SNOW       8 NE WHITE SALMON       45.81N 121.37W
12/27/2003  8.00 INCH        KLICKITAT          WA   TRAINED SPOTTER

            SNOW TOTAL SINCE 200 PM SATURDAY. ELEVATION 2400 FEET.

&&

JAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy snow. Local standard time, as filed.

Heavy Snow, Blue Mountains

When
December 28, 4:00 PM PST to December 29, 4:00 PM PST
Where
Blue Mountains forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Foothills of the Blue Mountains

When
December 28, 6:00 PM PST to December 29, 2:00 PM PST
Where
Foothills of the Blue Mountains forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Lower Columbia Basin

When
December 28, 7:00 PM PST to December 29, 10:00 AM PST
Where
Lower Columbia Basin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.506, -119.160 (the zone’s center; the record gives no point)

Heavy Snow, Eastern Columbia River Gorge

When
December 28, 8:00 PM PST to December 29, 2:00 PM PST
Where
Eastern Columbia River Gorge forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.314, -120.689 (the zone’s center; the record gives no point)

Heavy Snow, North Central Oregon

When
December 28, 9:00 PM PST to December 29, 4:00 PM PST
Where
North Central Oregon forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Central Oregon

When
December 28, 9:00 PM PST to December 29, 4:00 PM PST
Where
Central Oregon forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, John Day Basin

When
December 28, 9:00 PM PST to December 29, 4:00 PM PST
Where
John Day Basin forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Ochoco-John Day Highlands

When
December 28, 9:00 PM PST to December 29, 4:00 PM PST
Where
Ochoco-John Day Highlands forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Grand Ronde Valley

When
December 28, 9:00 PM PST to December 29, 4:00 PM PST
Where
Grand Ronde Valley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.310, -118.009 (the zone’s center; the record gives no point)

Heavy Snow, Wallowa County

When
December 28, 9:00 PM PST to December 29, 4:00 PM PST
Where
Wallowa County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.445, -117.595 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2003Every state in 2003This day in weather historyWarnings in Oregon, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331731, 5331730, 5331729, 5331726, 5331727, 5331728, 5331732, 5331733, 5331734, 5331735.